Alert archive / New Jersey / Gale Watches in 2019

Gale Watch 14, NWS Philadelphia/Mount Holly

October 15, 2019

NWS Philadelphia/Mount Holly issued this gale watch at Oct 15, 2019, 3:32 AM EDT. It took effect at Oct 16, 2019, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 15, 2019, 3:32 AM EDT (07:32 UTC)
In effect from
Oct 16, 2019, 10:00 PM EDT
Expired
Oct 15, 2019, 3:25 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

790 
WHUS71 KPHI 150732
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
332 AM EDT Tue Oct 15 2019

ANZ430-431-450>455-152100-
/O.NEW.KPHI.GL.A.0014.191017T0200Z-191017T2200Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
332 AM EDT Tue Oct 15 2019

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY 
AFTERNOON...

The National Weather Service in Mount Holly has issued a Gale 
Watch, which is in effect from Wednesday evening through Thursday 
afternoon.

* WINDS AND SEAS...West winds 25 to 30 knots with gusts up to 40 
  knots from Wednesday night into Thursday. Waves 4 to 6 feet on 
  our ocean waters, and 2 to 5 feet on Delaware Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when there is a risk of gale force winds 
of 34 to 47 knots, generally beyond 24 to 36 hours. It is intended
to provide additional lead time for mariners who may wish to 
alter their plans.

&&

$$

Iovino
1 follow-up statement
197 
WHUS71 KPHI 151925
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
325 PM EDT Tue Oct 15 2019

ANZ450>455-160900-
/O.NEW.KPHI.SC.Y.0083.191016T1600Z-191016T2200Z/
/O.UPG.KPHI.GL.A.0014.191017T0200Z-191017T2200Z/
/O.NEW.KPHI.GL.W.0017.191016T2200Z-191018T1000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
325 PM EDT Tue Oct 15 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EDT
FRIDAY...

The National Weather Service in Mount Holly has issued a Gale
Warning, which is in effect from 6 PM Wednesday to 6 AM EDT
Friday. A Small Craft Advisory has also been issued. This Small
Craft Advisory is in effect from noon to 6 PM EDT Wednesday. The
Gale Watch is no longer in effect.

* WINDS AND SEAS...Southeast winds 15 to 20 kt with 25 to 30 kt
  gusts on Wednesday. Winds shift to the west Wednesday night and
  increase to 25 to 35 kt with gusts up to 45 kt. Seas 4 to 7 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-160900-
/O.NEW.KPHI.SC.Y.0083.191016T1600Z-191016T2200Z/
/O.UPG.KPHI.GL.A.0014.191017T0200Z-191017T2200Z/
/O.NEW.KPHI.GL.W.0017.191016T2200Z-191018T1000Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
325 PM EDT Tue Oct 15 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EDT
FRIDAY...

The National Weather Service in Mount Holly has issued a Gale
Warning, which is in effect from 6 PM Wednesday to 6 AM EDT
Friday. A Small Craft Advisory has also been issued. This Small
Craft Advisory is in effect from noon to 6 PM EDT Wednesday. The
Gale Watch is no longer in effect.

* WINDS AND SEAS...Southeast winds 15 to 20 kt with gusts up to 
  25 kt Wednesday afternoon. Winds shift to the west Wednesday 
  night and increase to 25 to 30 kt with gusts up to 45 kt. Seas 3
  to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

MPS

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Oct 14, 9:16 PM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Oct 14, 9:16 PM EDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
916 PM EDT Mon Oct 14 2019

.SYNOPSIS...
A weak cold front will move offshore tonight, with high pressure
moving through the region on Tuesday. A strong low and attendant
cold front will progress through the eastern U.S. on Wednesday. As
the low intensifies in New England on Thursday, strong northwest
flow will become established across the Mid-Atlantic. High pressure
returns to the region for the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast largely on track. Will make some minor adjustments to
the database based on the latest surface obs, but no significant
changes otherwise.

A weak cold front moving through Pennsylvania will pass through
the region around midnight tonight. It will pass through dry,
so not even expecting much cloud cover with its passage. Winds
will be light, turning north late, but becoming nearly calm in
the pre-dawn hours.

Overnight mins will run several degrees colder than last night,
due to the lack of low clouds. Mid-upper 30s are possible in
the Poconos/NW NJ and 40s elsewhere. Although some fog in the
prone river valleys of eastern PA and NW NJ cannot be ruled
out, the relatively dry airmass should prevent anything
widespread from developing.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Another pleasant day is expected Tuesday as high pressure
shifts overhead before moving offshore Tuesday afternoon. Highs
will be slightly cooler than today due to tonight's cold front,
with most locations seeing highs around seasonal norms
(generally in the mid 60s). Expect abundant sunshine (apart from
some passing cirrus) with generally low humidity values.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
All eyes are on the soaking rain event for Wednesday, followed
by the potential for windy conditions on Thursday.

The 12z operational model runs continue to advertise a potent
midlevel vortex moving from the Great Lakes region Tuesday night
to the Northeast on Wednesday night. A small-scale vort max will
allow the larger-scale vortex to pivot during the day Wednesday,
quickly re-orienting the trough to a neutral tilt on Wednesday
morning and a negative tilt by Wednesday evening. During this
evolution, a predecessor surface low will migrate from the Great
Lakes Tuesday night to the Saint Lawrence Valley by Wednesday
afternoon. A cold front will extend south of the surface low,
with widespread rain near and downstream of the front in a
region of considerable differential cyclonic vorticity advection
and isentropic ascent. As sustained/deep ascent continues along
the front, triple-point low development will ensue near the nose
of a 500-mb jet streak (during the evolution from neutral to
negative tilt of the upper-level trough). Models continue to
show some discrepancies on where this new low will develop and
ultimately track. Nevertheless, some convergence was noted among
the CMC, NAM, GFS, and ECMWF today. This provides increased
confidence in using a consensus approach to most sensible
weather fields during this period.

The biggest uncertainty (as usual) is with QPF, with the GFS
much drier than the ECMWF/NAM (roughly middle of the road), and
the CMC much wetter. This is clearly tied to how close the newly
developing low tracks to the coast, with the CMC nearest the
CWA and the GFS/NAM much farther offshore. The ECMWF is well
between the two extremes and agrees with ensemble means as well.
Given these factors, used a blend of model QPF for the
Wednesday/Wednesday night forecast as well, but with slightly
more weight to the ECMWF and NAM. The result is widespread 1-2
inch totals (highest amounts north and east). Notably, the GFS
features totals about 50-75 percent of these values, with the
CMC in the range of 2-4+ inches. (In other words, large
uncertainty remains.) I also increased PoPs a little bit
Wednesday night, with indications from some of the guidance of a
slower progression of the front/precipitation than previous
simulations.

Given improved consensus on the evolution of the low and
universal indications of soaking rain, increased PoPs to
categorical on Wednesday into Wednesday evening for virtually
the entire CWA. I also did indicate slight chances for thunder
during the day as well, which is most likely if the low tracks
closer to the coast (a la the CMC/ECMWF). This agrees with
neighboring offices as well as the SPC Day-3 outlook.

Once the triple-point low lifts northeastward and stalls as the
system begins to fill on Thursday, the region will become
entrenched in strong northwest flow on the upstream side. BUFKIT
soundings indicate mixing to 800 mb, with gusts of 30 to 40 mph
likely in such an environment. Bumped winds up some more with
the forecast Wednesday night through Thursday night. Forecast is
shy of wind advisory criteria, but we may see some issues with
trees and power lines given (1) the antecedent rains weakening
soils and (2) leaves remaining on the trees.

Temperatures are expected to be much colder Thursday as strong
cold advection encompasses the region. However, this may be
tempered to some degree by strong mixing and improving sky
cover. Farther north, wraparound moisture may linger long enough
for some residual showers (generally north of I-80). The ECMWF
continues to trend this direction (with hints of this from other
models too). Increased PoPs and lowered temperatures in this
region.

High pressure builds into the region to close the week into the
weekend. Should see dry conditions and warming temperatures
through this period. The next system looks to affect the region
early next week, with another decent rain event possible.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR/SKC. Light west winds will become north by
midnight. Wind speeds will generally be 5 kt or less.

Tuesday...VFR/SKC. LGT/VRB winds, becoming S 5 kt or less in the
afternoon. High confidence.

Outlook...

Tuesday night...VFR with light southeast winds. High
confidence.

Wednesday and Wednesday night...Quickly deteriorating
conditions during the day with CIG/VSBY restrictions and rain
likely. South to southeast winds 5 to 15 kt becoming west to
northwest 10 to 20 kt with higher gusts possible (especially
overnight). Moderate confidence.

Thursday...Mainly VFR (though some sub-VFR could linger north
of PHL) with strong northwest winds 15 to 25 kt with gusts to 35
kt. Moderate confidence.

Thursday night and Friday...Mainly VFR with northwest winds 5
to 15 kt (possibly gusty Thursday evening). Moderate confidence.

Friday night and Saturday...Mainly VFR with light and variable
winds Friday night becoming light west or southwest on Saturday.
Moderate confidence.

&&

.MARINE...
Sub-SCA conditions will prevail through Tuesday with fair weather.
Seas will run around 2-3 ft, with initially SW winds shifting to the
North around 10-15 kts tonight before becoming light and variable
Tuesday afternoon.

Outlook...

Tuesday night...Sub-advisory winds/seas expected.

Wednesday...Quickly deteriorating conditions with southeast
winds increasing to 10 to 20 kt with higher gusts and seas
building to near 5 feet. Rain likely.

Wednesday night...Rain likely, especially in the evening. Winds
switching to northwest and increasing to 15 to 30 kt with higher
gusts. Gales possible, especially late.

Thursday...Gale conditions likely.

Thursday night...At least advisory-level northwest winds likely,
with lingering gales possible in the evening.

Friday...Lingering advisory conditions possible, but northwest
winds are forecast to diminish below criteria by afternoon.

Friday night and Saturday...Sub-advisory conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Carr/MPS
Short Term...Carr
Long Term...CMS
Aviation...CMS/Carr/MPS
Marine...CMS/Carr/MPS
Hazardous weather outlook, Oct 14, 3:39 PM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
339 PM EDT Mon Oct 14 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-151945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
339 PM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-151945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 PM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force wind gusts will be possible Wednesday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:25 PM EDTGale WarningPHI60 hr
Oct 15, 3:25 PM EDTSmall Craft AdvisoryPHI23 hr
Oct 15, 3:27 PM EDTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more51 hr

Nearby

Gale Watches in New Jersey, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.